Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 222, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 20, 2007, 9:02 PM CDT for Sioux County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2007, 9:02 PM CDT (02:02 UTC)
- Expired
- Aug 20, 2007, 9:49 PM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 72 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 9:15 PM CDT | HAIL 1 | Sioux Center, IA | REPORTED BY IOWA STATE PATROL NEAR SIOUX CENTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 8:10 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4337 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 21.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 210203 SVRFSD IAC167-210300- /O.NEW.KFSD.SV.W.0222.070821T0202Z-070821T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 902 PM CDT MON AUG 20 2007 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SIOUX COUNTY IN NORTHWEST IOWA * UNTIL 1000 PM CDT * AT 902 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES NORTHWEST OF IRETON...OR ABOUT 7 MILES EAST OF HAWARDEN...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MAURICE AROUND 915 PM CDT... SIOUX CENTER AROUND 920 PM CDT... ORANGE CITY AROUND 930 PM CDT... BOYDEN...HOSPERS AROUND 945 PM CDT... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. TAKE COVER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING FOR NORTHWEST IOWA. LAT...LON 4303 9650 4293 9644 4300 9587 4324 9587 $$ SCHUMACHER
4 follow-up statements
000 WWUS53 KFSD 210213 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 913 PM CDT MON AUG 20 2007 IAC167-210300- /O.CON.KFSD.SV.W.0222.000000T0000Z-070821T0300Z/ SIOUX IA- 913 PM CDT MON AUG 20 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SIOUX COUNTY... AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES WEST OF SIOUX CENTER...OR ABOUT 11 MILES EAST OF HAWARDEN...MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... SIOUX CENTER AROUND 920 PM CDT... BOYDEN...HOSPERS AROUND 940 PM CDT... THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING FOR NORTHWEST IOWA. LAT...LON 4303 9650 4293 9644 4300 9587 4324 9587 $$ SCHUMACHER
000 WWUS53 KFSD 210223 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 922 PM CDT MON AUG 20 2007 IAC167-210300- /O.CON.KFSD.SV.W.0222.000000T0000Z-070821T0300Z/ SIOUX IA- 922 PM CDT MON AUG 20 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SIOUX COUNTY... AT 922 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES NORTHWEST OF SIOUX CENTER...OR ABOUT 11 MILES NORTHWEST OF ORANGE CITY...MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HULL...HOSPERS AROUND 935 PM CDT... BOYDEN AROUND 945 PM CDT... MATLOCK AROUND 955 PM CDT... THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING FOR NORTHWEST IOWA. LAT...LON 4326 9639 4299 9630 4300 9588 4326 9587 $$ SCHUMACHER
000 WWUS53 KFSD 210232 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 932 PM CDT MON AUG 20 2007 IAC167-210300- /O.CON.KFSD.SV.W.0222.000000T0000Z-070821T0300Z/ SIOUX IA- 932 PM CDT MON AUG 20 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SIOUX COUNTY... AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HULL...OR ABOUT 14 MILES NORTH OF ORANGE CITY...MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MATLOCK AROUND 940 PM CDT... AT 925 PM CDT...IOWA STATE PATROL REPORTED QUARTER SIZE NEAR SIOUX CENTER. AT 915 PM CDT...THE PUBLIC REPORTED PENNY SIZE HAIL AND 60 MPH WINDS 10 MILES NORTHWEST OF SIOUX CENTER. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING FOR NORTHWEST IOWA. LAT...LON 4326 9639 4299 9630 4300 9588 4326 9587 $$ SCHUMACHER
000 WWUS53 KFSD 210249 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 949 PM CDT MON AUG 20 2007 IAC167-210259- /O.CAN.KFSD.SV.W.0222.000000T0000Z-070821T0300Z/ SIOUX IA- 949 PM CDT MON AUG 20 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SIOUX COUNTY IS CANCELLED... THE STORM HAS EXITED THE COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING FOR NORTHWEST IOWA. LAT...LON 4326 9639 4299 9630 4300 9588 4326 9587 $$ SCHUMACHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:15 PM CDT, 5 hours 47 minutes earlier.
Area forecast discussion, Aug 20, 3:15 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT MON AUG 20 2007
.DISCUSSION...
FOR THIS AFTERNOON AND TONIGHT...SYNOPTIC WARM FRONT LOOKS TO BE
SEATING UP ACROSS NORTHERN NEBRASKA WITH AN OUTFLOW FROM EARLIER MCS
STRETCHING FROM NEAR KOMA-KSUX-KMHE. BOTH AREAS COULD SERVE AS A
FOCUS FOR THUNDERSTORM INITIATION AS PLENTY OF UPPER LEVEL SUPPORT
SPREADS OVER THE AREA. SOME CAPPING OCCURRING...BUT WITH CIN VALUES
ONLY AROUND 40 J/KG...STRONG UPPER LEVEL SUPPORT SHOULD OVERCOME
THIS. VERY STRONG DRYING IN THE MID LEVELS WITH THIS WAVE...NOT TO
MENTION 4000 J/KG CAPE VALUES AND STRONG SHEAR...SHOULD LEAD TOWARDS
AN ORGANIZED SEVERE WEATHER EVENT. AT THIS TIME...HIGHEST THREAT FOR
THIS TO OCCUR WILL BE MAINLY SOUTH OF A CHAMBERLAIN TO STORM LAKE
IOWA LINE. WITH LCL VALUES SO LOW...A TORNADO OR TWO NOT OUT OF THE
QUESTION. OTHERWISE....SHOULD SEE DRIER AIR FILTER IN ON NORTH WINDS
TONIGHT WITH COOLER OVERNIGHT LOWS.
PRETTY MUCH STATUS QUO FCST FM TUES THRU EXTD AS PREV FCST STILL
LOOKING GOOD OVERALL. THE TUES SYSTEM MAY NOT LOOK QUITE AS
ORGANIZED AS BEFORE...BUT MODELS KNOWN TO FLIP/FLOP. ANY CHC TSTMS
THRU TUE MRNG WOULD BE CAUSED BY MID LVL WARM ADVECTION IN NRN CWA.
HOWEVER...DURG AFTN RETURN LOW LVL SSELY FLOW IN RESPONSE TO NEXT
SHORT WAVE WILL BRING BACK MOISTURE AND INSTABILITY...ESP SOUTH OF
I90 WHERE STILL EXPCT AT LEAST SCT TSTMS TO DVLP IN THE AFTN AND EVE
AND MOVE SEWD THRU NWRN IA. SOME SVR WILL BE QUITE PSBL WITH GOOD
LAPSE RATES AND SHEAR EXPCD. DRYING FM NW TO SE TUES NGT...BUT MORE
SHORT WAVES IN ZONAL FLOW WILL BRING BACK MORE ELEVATED SHRA/TSRA
INTO SRN CWA WED...SPRDG ENE WED NGT AND CONTINUING OFF AND ON THRU
FRI ACCORDING TO LONGER RANGE MODELS. APPEARS THIS ACTIVITY WOULD
BE MOSTLY HEAVY RAIN PRODUCERS AND A LIT TOO ELEVATED FOR MUCH SVR
EXCPT CLOSER TO SFC BASED IN FAR SRN CWA...UNLESS THERE ARE ELEVATED
HAILERS WITH COLD AIR ALOFT TO THE NORTH. SRN THRU ERN CWA WILL
STILL HAVE POTENTIAL FOR MORE FLOODING RAINS REST OF WEEK UNLESS
LIFTING BOUNDARY SHIFTS FURTHER SOUTH.
KEPT IT DRY FOR SAT THRU MON AS RDG MOVES SEWD OVR CWA SAT FLWD BY
RETURN SSELY FLOW OF WARM HUMID AIR SUN INTO MON. 12Z HPC GUID LOOKS
RATHER UNDERDONE WITH TEMPS...DEWPOINTS...AND WINDS...AND WILL GO
HIGHER WITH A BLEND OF OUR PREV FCST AND RECENT LONG RANGE MODELS.
WET STORMY PATTERN MAY RETURN BY LATE MON IF ECMWF IS RIGHT...BUT
12Z GFS LOOKS TOO AGRESSIVE BREAKING DOWN UPR RIDGE AND BRINGING
FNT THROUGH TOO FAST ON MON.
&&
.AVIATION...
AVN CONCERNS INCLUDE THE POSSIBILITY OF SOME MVFR CIGS DURING THE
LATE EVENING...TO AROUND MIDNIGHT AT THE KFSD AND KSUX TAF SITES.
THIS IS DUE TO SOME POSSIBLE STRATUS DEVELOPMENT BEHIND A TS COMPLEX
WHICH WL BE MOVG E OF THIS AREA BY THAT TIME. WORSE YET...BE AWARE
THAT SOME IFR CONDS COULD DEVELOP AROUND SUNRISE INTO MID MORNING ON
TUE AT KFSD AND KSUX. THE LOW LEVEL WINDS WL BE EXTREMELY LIGHT WITH
A LOT OF RESIDUAL LOW LEVEL MOISTURE. ANY TEMP INVERSION AT ALL WL
CAUSE THOSE LOCATIONS TO STRATUS IN TUE MORNING. IFR CONDS APPEAR
LESS LIKELY AT KHON TUE MORNING AT THIS TIME.
PCPN WISE...BEST CHCS FOR TS APPEAR TO BE AT THE KFSD AND KSUX TAF
SITES LATE THIS AFTN AND EARLY EVENING. ORGANIZED PCPN MAY DEVELOP
JUST EAST AND/OR SOUTH OF THE KHON TAF SITE. SEE THE ABOVE
DISCUSSION FOR DETAILS ON TS ACTIVITY.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ002-003-012>014-
020>022-031-032.
MN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MNZ080-081-089-090.
NE...NONE.
SD...NONE.
&&
08/RYRHOLM/FUHSHazardous weather outlook, Aug 20, 11:44 AM CDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1144 AM CDT MON AUG 20 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1144 AM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A VERY FAVORABLE ENVIRONMENT FOR SEVERE WEATHER WILL DEVELOP BY LATE THIS AFTERNOON...ESPECIALLY NEAR THE MISSOURI RIVER BORDERING NEBRASKA...INTO NORTHWEST IOWA. THERE IS A FAIRLY HIGH THREAT OF BOW ECHO DEVELOPMENT...WHICH COULD RESULT IN HAIL TO THE SIZE OF GOLF BALLS...70 MPH WIND GUSTS AND A FEW TORNADOES. ALONG WITH THE SEVERE POTENTIAL...VERY HEAVY RAINFALL WILL ALSO BE POSSIBLE. PLEASE BE PREPARED FOR RAPIDLY CHANGING CONDITIONS THIS AFTERNOON. FLOODING... THUNDERSTORMS THAT DEVELOP LATE THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE RAINFALL RATES OF 1 O 2 INCHES PER HOUR. THIS HEAVY ACTIVITY SHOULD BE MAINLY SOUTH OF A PARKSTON TO SPENCER IOWA LINE. ADDITIONALLY...HEAVY RAIN THAT FELL LAST NIGHT AND EARLY THIS MORNING WILL CAUSE RIVERS TO RISE TO NEAR BANKFUL OVER PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. IF THE HEAVY RAINFALL EXPECTED TONIGHT OCCURS A LITTLE FARTHER NORTH THAN EXPECTED...THESE RIVERS MAY BE PUSHED BEYOND BANKFUL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER ROUND OF POTENTIALLY SEVERE STORMS WILL GENERATE TOWARD TUESDAY EVENING ACROSS FAR SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA...PUSHING THROUGH NORTHEAST NEBRASKA AND NORTHWEST IOWA IN THE EVENING. HAIL TO GOLFBALL SIZE AND DAMAGING WINDS ARE POSSIBLE. THERE IS ALSO AN ADDITIONAL THREAT OF VERY HEAVY RAINFALL OVER AREAS SOUTH OF A LINE FROM WINDOM TO VERMILLION. THUNDERSTORMS WITH MORE HEAVY RAIN POTENTIAL WILL OCCUR FROM LATE WEDNESDAY INTO THURSDAY MORNING...WITH THE GREATEST THREAT ALONG AND SOUTH OF INTERSTATE 90. THE CHANCE FOR HEAVY RAIN PRODUCING THUNDERSTORMS WILL CONTINUE INTO EARLY FRIDAY...MAINLY FROM FAR SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA...THROUGH NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 300 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 08
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 9:26 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 49 min |
| Aug 20, 9:57 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 48 min |
| Aug 21, 3:47 AM CDT | Flash Flood Watch | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, O'Brien and 3 more | 21 hr |
| Aug 21, 10:55 AM CDT | River Flood Warning | FSD | Dickinson | 11 days |
| Aug 21, 6:55 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.